Hail, Dakota
- When
- June 7, 10:47 PM CST
- Where
- Dakota County, 1.72 mi SW of Laketon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.400, -96.450
A thunderstorm produced marginally large hail near Dakota City in extreme northeast Nebraska late in the evening of June 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail near Dakota City in extreme northeast Nebraska late in the evening of June 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 7:55 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT SUN JUN 7 2009 .DISCUSSION... ERN CWA TEMPORARILY BEING DRY SLOTTED IN THE MID LEVELS AND PRECIP HAS DECREASED SIG ACRS THE E. HWVR...RW AND TRW REDEVELOPING ACRS WRN CWA AS UPPER TROF APPROACHES...SO PRECIP ACRS THE E SHUD AGAIN INCREASE IN COVERAGE AFTER MIDNIGHT. SO FOR THIS EVE HAVE UPDATED TO HAVE HIGHEST POPS W OF I29...SHIFTING EWD AFTER MIDNIGHT. NOT EXPECTING ANY SVR WX WITH SUCH LOW ELEVATED CAPES. MORE LIKE SHWRS WITH EMBEDDED TRW ALONG WITH BRIEF HEAVY RAINS. GRIDS HAVE BEEN UPDATED. && .AVIATION... ISSUES CONTINUE WITH MVFR AND WORSE VSBYS AND CIGS...AND TOSS IN SOME CONVECTION TO THE MIX FOR EVENING CONCERNS. FORCING FOR LIFT CONTINUES THIS EVENING WITHIN BROAD BAND IN ADVANCE OF STRONG SYSTEM WHICH WL PUSH OUT ACRS THE AREA AND FINALLY BRING EPISODE OF LAST COUPLE DAYS TO AN END. LIFT FROM CONVECTION ACTING TO TEMPORARILY CLEAR POCKETS OF THE LOWER CIGS ARND KFSD AND KHON...BUT LOOK FOR CONDITIONS TO RETURN TO MORE PERSISTENT MVFR TO IFR AFTER PASSAGE OF PCPN BAND. THESE IFR/MVFR CIGS WL LOWER UNTIL EARLY MORNING...THEN SLOWLY BEGIN TO LIFT WITH DRYING OF LOW LVL AIRMASS AND DEEPER MIXING TOWARD MIDDAY. USED A BIT OF CAUTION IN ATTEMPTING TO CLEAR OUT MVFR CIGS ON MONDAY BUT ENOUGH SUBSIDENCE AND DRYING LOOKS TO BRING BKN CIGS BY 18-20Z AND SCT DECK BY 20-22Z. /CHAPMAN && .PREVIOUS DISCUSSION... CURRENTLY...WV IMAGERY SHOWS THE CRUX OF A POTENT S/W IN CENTRAL CO. THIS WAVE WL BE THE FOCUS FOR WIDESPREAD SHRA AND TS ACTIVITY MOVG THRU THE FA TONIGHT. CURRENTLY...MORE TS HAS DEVELOPED IN EXTREME NERN NEB. ANY ACTIVITY THAT WE GET INTO THE EARLY EVENING HRS IS MAINLY WAA/ISENTROPIC LIFT DRIVEN...AND THE H85 INVERTED TROF IS JUTTING NEWD TOWARD THE YANKTON AND SIOUX CITY AREAS FM S CENTRAL NEB. SO THERE IS A BIT OF A FOCUS MECHANISM ALOFT. THE WAVE DOES EXIT THIS AREA FAIRLY RAPIDLY LATE TONIGHT...SO WOUND DOWN THE CONVECTION A BIT MORE RAPIDLY THEN THE PREV FCST. MIN TEMPS STILL LOOKED VERY GOOD AND ON TRACK TONIGHT. /MJF EXTREMELY COOL PATTERN CONTINUING THROUGH THE NEXT SEVERAL DAYS WITH TEMPERATURES NOT LIKELY TO GET OUT OF THE 60S FOR MUCH OF THE FORECAST AREA THROUGH LATE IN THE WEEK. FAIRLY BREEZY DAY EXPECTED ACROSS FORECAST AREA TOMORROW WITH 20-30 KNOTS OF FLOW AT 925 HPA AND STRONG COLD AIR ADVECTION. DRIER AIR WILL GRADUALLY SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS CWA...RESULTING IN PARTLY CLOUDY SKIES OVERSPREADING CWA. STILL COULD SEE A LINGERING SHOWER ACROSS SOUTHWEST MINNESOTA MONDAY MORNING...BUT SHOULD DRY OUT FAIRLY QUICKLY. FORECAST TEMPERATURES QUITE TRICKY WITH WITH GFS RUNNING 2-3 DEGREES C WARMER AT 850 MB THAN THE NAM....WHICH IS ALSO REFLECTED IN THE GUIDANCE VALUES. BOTH THE NAM AND GFS APPEAR TO HAVE INITIALIZED IN A SIMILAR FASHION...SO HAD A HARD TIME DIFFERENTIATING WHICH SOLUTION WILL VERIFY BETTER. THEREFORE...TOOK A BLEND OF THE TWO SOLUTIONS WITH ASSUMED 850 HPA TEMPS OF 7-9 DEGREES C. SOME STRONG THETA-E/WAA WORKS INTO WESTERN EDGE OF FORECAST AREA EARLY TUESDAY MORNING. NOT MUCH IN THE WAY OF INSTABILITY WITH THIS FEATURE...BUT ADDED SOME POPS FOR ELEVATED SHOWERS WEST OF I-29 TUESDAY MORNING. CLOUD COVER ACROSS THE AREA SHOULD LIMIT MIXING...AND HAVE ONCE AGAIN SIDED WITH HIGHS 10-15 DEGREES BELOW NORMAL. SHORTWAVE APPROACHES SOUTHWESTERN CORNER OF FORECAST AREA TUESDAY NIGHT INTO EARLY WEDNESDAY. AGAIN...INSTABILITY SOMEWHAT LIMITED...SO ONLY MENTIONED SHOWERS/ISO THUNDERSTORMS ON WEDNESDAY. BEST DYNAMICS ALONG WITH INCREASED MOISTURE TRANSPORT IS MAINLY CONTAINED ALONG AND SOUTH OF INTERSTATE 90...AND HAVE FOCUSED POPS ALONG SOUTHERN HALF OF FORECAST AREA. REGARDLESS...SHOULD BE A FAIRLY CLOUDY DAY ACROSS MUCH OF CWA ON WEDNESDAY...AND WITH EASTERLY FLOW AHEAD OF THE WAVE...WILL LIKELY HAVE A TOUGH TIME MIXING MUCH BEYOND 925 HPA. HAVE THEREFORE LOWERED HIGHS INTO THE MID 60S IN MOST LOCALES. UPPER LEVEL RIDGE BUILD INTO THE NORTHERN PLAINS ON THURSDAY INTO FRIDAY RESULTING IN FAIRLY PLEASANT CONDITIONS WITH A WARMING TREND. UNSETTLED PATTERN WORKS BACK INTO THE AREA OVER THE WEEKEND AS OPEN UPPER LEVEL WAVE MEANDERS THROUGH THE NORTHERN PLAINS. HAVE INCREASED POPS THROUGHOUT THE WEEKEND...BUT COULD BE UNSETTLED MUCH OF THE WEEKEND WITH WAVE HANGING AROUND DUE TO EXTREMELY WEAK STEERING FLOW ALOFT. /BT && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CDT SUN JUN 07 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CDT SUN JUN 07 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL IS POSSIBLE THROUGH MIDDAY IN SOUTHERN DAKOTA AND WOODBURY COUNTIES. LATER TODAY AND THIS EVENING...A SLIGHT RISK OF SEVERE STORMS EXISTS IN THE SIOUX CITY AND STORM LAKE AREAS. AGAIN...THE MAIN THREAT WITH EVENING ACTIVITY WOULD BE HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING AROUND THE SIOUX CITY AND STORM LAKE AREAS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176270, 176271.